Alert archive / South Dakota / Tornado Warnings in 2014
Tornado Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 18, 2014, 6:02 PM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 28 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 6:02 PM CDT (23:02 UTC)
- Expired
- Jun 18, 2014, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Buffalo County, SD, Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 151 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:02 PM CDT | FUNNEL CLOUD | 11 E Stephan, SD | FUNNEL CLOUD NEAR 216TH AND 343RD |
| Jun 18, 6:05 PM CDT | TORNADO | 4 E Stephan, SD | METAL ROOF PARTIALLY PEELED OFF ONE HOUSE. ROOF OF ANOTHER HOUSE COMPLETELY BLOWN OFF. SEMI OVERTURNED. TREES TOPPED. BARN DESTROYED. TIME APPROXIMATED. |
| Jun 18, 6:05 PM CDT | TORNADO | 5 E Stephan, SD | TWO HOMES LOST ROOF FROM TORNADO. TIME APPROXIMATED. |
| Jun 18, 6:13 PM CDT | TORNADO | 10 E Stephan, SD | ONE-QUARTER MILE WIDE TORNADO ON GROUND NEAR 216TH ST AND 346TH AVE MOVING EAST-NORTHEAST |
| Jun 18, 6:13 PM CDT | TORNADO | 9 Nne Lees Corner, SD | CORRECTED LOCATION OF THE TORNADO BASED ON EM REPORT AND VIDEO CONFIRMATION. ONE-QUARTER MILE WIDE TORNADO ON GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
029
WFUS53 KABR 182302
TORABR
SDC017-059-069-182330-
/O.NEW.KABR.TO.W.0006.140618T2302Z-140618T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
602 PM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 630 PM CDT
* AT 558 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR STEPHAN...OR 11 MILES NORTH OF FORT
THOMPSON...MOVING EAST AT 15 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL BUFFALO...SOUTHEASTERN HYDE AND SOUTHWESTERN HAND COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4433 9917 4412 9914 4416 9949 4429 9950
TIME...MOT...LOC 2302Z 264DEG 11KT 4421 9936
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
CONNELLY1 follow-up statement
578
WWUS53 KABR 182313
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM CDT WED JUN 18 2014
SDC017-059-069-182330-
/O.CON.KABR.TO.W.0006.000000T0000Z-140618T2330Z/
HYDE SD-HAND SD-BUFFALO SD-
613 PM CDT WED JUN 18 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL BUFFALO...
SOUTHWESTERN HAND AND SOUTHEASTERN HYDE COUNTIES UNTIL 630 PM CDT...
AT 611 PM CDT...A CONFIRMED TORNADO WAS LOCATED 9 MILES NORTH OF LEES
CORNER...OR 12 MILES NORTHEAST OF FORT THOMPSON...MOVING NORTHEAST
AT 15 MPH.
HAZARD...DAMAGING TORNADO AND QUARTER SIZE HAIL.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN HAND AND NORTHERN
BUFFALO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4433 9917 4412 9914 4416 9949 4429 9950
TIME...MOT...LOC 2313Z 264DEG 11KT 4420 9926
TORNADO...OBSERVED
HAIL...1.00IN
$$
CONNELLYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:55 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 18, 2:55 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 255 PM CDT WED JUN 18 2014 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT CURRENTLY SEEING STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL SD AS INVERTED SFC TROUGH PUSHES EAST INTO UNSTABLE AIR MASS. TORNADO WATCH 332 WAS ISSUED EARLIER FOR AREAS WEST OF THE JAMES VALLEY. STRONGEST INSTABILITY RESIDES OVER CENTRAL SD WITH MODELS SHOWING DESTABILIZATION FURTHER EAST BY LATE AFTERNOON AND EVENING. THE EASTERN CWA REMAINS CAPPED BUT EXPECT THE CAP TO ERODE BY LATE AFTERNOON AND EVENING AS SFC TROUGH PUSHES EAST. HI RES MODELS SEEM TO BE LATCHING ONTO A SOLUTION...WITH CURRENT DEVELOPMENT OVER CENTRAL SD DEPICTED DECENTLY. OVER THE NEXT COUPLE HOURS EXPECT ACTIVITY TO REMAIN OVER CENTRAL SD...THEN BY 00Z OR SO THERE SHOULD BE ADDITIONAL DEVELOPMENT OR A MORE LINEAR CONVECTIVE STRUCTURE PUSHING EAST TOWARDS THE JAMES VALLEY. MAY HAVE TO CUT BACK ON POPS EVEN MORE THROUGH THE AFTERNOON HOURS ACROSS THE FAR EASTERN CWA AS IT APPEARS THEY WILL REMAIN DRY THROUGH MOST OF THE AFTERNOON. SVR PARAMETERS REMAIN IMPRESSIVE SO THREAT FOR LARGE HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE. LOW LEVEL SHEAR DOES SUPPORT POSSIBILITY OF A COUPLE TORNADOES AS WELL. ACTIVITY MAY PERSIST THROUGH A GOOD PORTION OF THE NIGHT OVER EASTERN AREAS OF THE CWA WITH A CONTINUED THREAT FOR SEVERE STORMS. ON THURSDAY...LINGERING ACTIVITY POSSIBLE ACROSS THE EAST AS SFC TROUGH SLOWLY PUSHES THROUGH THE REGION. WITH THE UPPER LOW STILL POSITIONED TO THE NORTHWEST...WILL SEE ADDITIONAL SHORTWAVE ENERGY ROTATE AROUND THE BASE OF THE UPPER TROUGH AND AFFECT THE REGION DURING THE AFTERNOON. MODELS TRYING TO SHOW A FEW SHOWERS AND STORMS DEVELOPING DURING THE AFTERNOON HOURS IN POST FRONTAL AIR MASS...BUT WITHIN BEST REGION OF ASCENT WITHIN SHORTWAVE ENERGY. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE EXTENDED PERIOD WILL FEATURE FAST MOVING UPPER LEVEL FLOW WITH A SERIES OF SHORTWAVES MOVING THROUGH UNTIL WEDNESDAY...WHEN UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE AREA. A SURFACE LOW PRESSURE SYSTEM LOOKS TO SLOWLY PUSH ACROSS THE NORTHERN PLAINS SATURDAY THROUGH MONDAY BEFORE WEAK HIGH PRESSURE DROPS OVER THE REGION MONDAY NIGHT INTO EARLY WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM/FRONT THEN MOVES IN ON WEDNESDAY. REALLY CANNOT RULE OUT ANY TIME PERIOD THAT A FEW SHOWERS OR STORMS MAY POP UP...THOUGH MONDAY NIGHT AND TUESDAY LOOK TO HAVE THE BEST CHANCE FOR QUIET WEATHER CONDITIONS. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL BE THE RULE THROUGHOUT THE PERIOD...WITH HIGHS IN THE UPPER 70S TO MID 80S AND OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL OVER ALL BUT THE SOUTHWESTERN CWA DURING THE EARLY AFTERNOON HOURS. MVFR CIGS ARE IN PLACE ACROSS THE SOUTHWEST...INCLUDING KPIR. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN CWA THIS AFTERNOON...THEN WILL SPREAD EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT...WITH A FEW TORNADOES POSSIBLE. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY MORNING...WITH VFR CONDITIONS THEN PREVAILING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 4:49 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CDT WED JUN 18 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. SERR
In the hours before
Local storm report, Jun 18, 3:23 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLASH FLOOD 15 S WATAUGA 45.71N 101.54W
06/18/2014 CORSON SD PUBLIC
MAN MADE DAM WASHED OUT. FLASH FLOODING AT RESIDENCE
WITH YARD FLOODED AND RUNNING WATER POURING INTO
BASEMENT
&&
EVENT NUMBER ABR1400438
TMTLocal storm report, Jun 18, 3:25 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 15 S WATAUGA 45.71N 101.54W
06/18/2014 E1.00 INCH CORSON SD PUBLIC
MOSTLY PEA SIZE HAIL BUT A FEW UP TO QUARTER SIZE
&&
EVENT NUMBER ABR1400439
TMTLocal storm report, Jun 18, 3:49 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WALKER 45.91N 101.09W
06/18/2014 M0.70 INCH CORSON SD PUBLIC
HEAVY RAIN AND 20 TO 30 MPH WIND
&&
EVENT NUMBER ABR1400440
FOWLELocal storm report, Jun 18, 4:25 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND GST 10 NW SHAMBO RANCH 45.64N 101.98W
06/18/2014 E56 MPH CORSON SD PUBLIC
56 PMH WIND DAVIS WEATHER. 2.60 INCHES OF RAIN
&&
EVENT NUMBER ABR1400441
TMKLocal storm report, Jun 18, 4:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
438 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 6 W KLEIN RANCH 45.67N 101.46W
06/18/2014 E1.00 INCH CORSON SD PUBLIC
SOME QUARTER SIZE HAIL BUT MOSTLY SMALLER. 1.90 RAIN.
&&
EVENT NUMBER ABR1400442
TMKLocal storm report, Jun 18, 5:02 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 7 SW ARTAS 45.82N 99.91W
06/18/2014 E1.00 INCH CAMPBELL SD PUBLIC
&&
EVENT NUMBER ABR1400443
FOWLEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jun 18, 2:33 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 57 min |
| Jun 18, 3:27 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 18, 3:30 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 60 min |
| Jun 18, 4:15 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 18, 4:29 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 61 min |
| Jun 18, 5:29 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 61 min |
| Jun 18, 5:30 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 60 min |
| Jun 18, 7:11 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 64 min |
| Jun 18, 8:06 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 54 min |
| Jun 18, 8:58 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 62 min |
| Jun 18, 1:10 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jun 18, 1:28 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 62 min |
| Jun 18, 1:57 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 63 min |
| Jun 18, 2:30 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 60 min |
| Jun 18, 3:14 PM CDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
| Jun 18, 3:26 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jun 18, 4:36 PM CDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey | 6 hr |
| Jun 18, 4:40 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 35 min |
| Jun 18, 5:26 PM CDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 6 hr |
| Jun 18, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 50 min |
| Jun 18, 6:19 PM CDT | Tornado Warning | ABR | Hand, Hyde | 26 min |
| Jun 18, 6:27 PM CDT | Tornado Warning | ABR | Buffalo, Hand | 33 min |
Nearby
Tornado Warnings in South Dakota, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.